[Skip to Content]
[Skip to Content Landing]
Article
November 1983

MoxalactamEvaluation of Clinical Bleeding in Patients With Abdominal Infection

Author Affiliations

From the Department of Surgery, Division of General Surgery (Drs Joehl and Rasbach) and Department of Medicine, Divisions of Hematology (Dr Ballard) and Infectious Disease (Drs Weitekamp and Sattler), Milton S. Hershey Medical Center, Pennsylvania State University College of Medicine, Hershey.

Arch Surg. 1983;118(11):1259-1261. doi:10.1001/archsurg.1983.01390110017004
Abstract

• Previous clinical studies have emphasized that hypoprothrombinemia may occur during treatment with moxalactam disodium, a new broad-spectrum cephalosporin. Usually, this abnormality is corrected by administering vitamin K. Recent case reports have described bleeding complications associated with moxalactam therapy and suggested that platelet function is depressed by this drug. We studied eight patients with abdominal infection who were treated with moxalactam. Six of them had prolonged template bleeding times, and two had clinically significant hemorrhage (epistaxis, hematuria, and rectal bleeding) during treatment with moxalactam. These observations suggest that coagulation studies and template bleeding times should be monitored during moxalactam therapy, especially before major surgery.

(Arch Surg 1983;118:1259-1261)

×